Article Text

PDF
CP-047 Impact of pharmaceutical interventions in digoxin dose adjustment according to stopp/start criteria
  1. M Moro Agud,
  2. S Andrés Morera,
  3. L Baladé Martínez,
  4. M Ruiz de Hoyos,
  5. MJ De Domingo Gadea,
  6. A Herrero Ambrosio
  1. Hospital Universitario La Paz, Pharmacy, Madrid, Spain

Abstract

Background The use of STOPP/START criteria is part of the daily routine during pharmaceutical validation. One important pharmaceutical intervention is to recommend digoxin dose adjustment in elderly patients when it is prescribed 0.25 mg/day. Digoxin is a high risk medication; therefore, its correct use is important to prevent serious harm to patients.

Purpose To analyse the impact of pharmaceutical interventions related to digoxin dose adjustment in elderly patients.

Material and methods Pharmaceutical interventions recorded between January and June 2015 in a university tertiary hospital were analysed. Recommendations regarding digoxin dose adjustment in patients aged over 75 years with 0.25 mg prescribed were selected. The following variables were measured: patient age, digoxin dose, dose reductions, intervention acceptance, changes in frequency of administration, digoxin substitutions and consequences of unchanged prescriptions.

Results There were 77 collected pharmaceutical interventions concerning digoxin dose adjustment in elderly patients. Average patient age was 86.2 (SD 5.7) years. After pharmacist recommendation, 63 (81.8%) prescriptions were modified: 53 (84.1%) suffered 50% dose reduction, 5 treatments were changed from daily to 5 or 6 days a week and 5 other treatments were substituted for carvedilol, bisoprolol or diltiazem. In relation to the 14 (18.1%) unchanged prescriptions, 12 had no negative consequences registered during the study period, but one digoxin prescription had to be reduced to 0.06 mg by the primary care physician and one last patient suffered digitalis toxicity.

Conclusion Physicians are increasingly conscious about the need for digoxin dose adjustment in elderly patients. This has been confirmed by the high rate of recommendation acceptance obtained. The fact that at least one case of digitalis toxicity occurred, reinforces the importance of applying this criterion.

References and/or Acknowledgements

  1. Filomena Paci J, García Alfaro M, et al. [Inappropriate prescribing in polymedicated patients over 64 years-old in primary care], Aten Primaria 2015;47:38-47 (Spanish)

References and/or AcknowledgementsNo conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.